NEW ORLEANS —Today, the City of New Orleans Health Department issued a public health advisory to notify the public of a significant increase in the number of heroin and opiate-related overdoses since Jan. 8, 2016. Over the past few years, the use of heroin and opiates have been on the rise in New Orleans and across the country. Deaths from heroin have increased as 2014 overdoses tripled from 2010. Heroin is often cheaper than prescription opiates, but can also be stronger or mixed with other dangerous drugs. Due to this, overdoses are disproportionately high to the amount of people abusing heroin.
As a result, the City’s Medical Director Dr. Joseph Kanter has issued a standing order for anyone in New Orleans to be able to purchase naloxone, a drug commonly referred to as Narcan, over-the-counter without a separate prescription. Naloxone, which reverses the effects of an overdose, is available at the University Medical Center Outpatient Pharmacy at 2000 Canal Street.
Charlotte Parent, New Orleans Director of Health, said, “While naloxone can be used to quickly save a life, the ultimate goal is to reduce the number of people using heroin and other opiates. We are encouraging naloxone use for life saving purposes along with the use of substance abuse programs for people who are ready to quit.”
Dr. Joseph Kanter, the City’s Medical Director, said, “It is important that anyone with friends, family members or clients who use heroin or other opiates have easy access to naloxone. It is a safe and easy way to save the lives of those who are overdosing from heroin or opiates. It is a medication with minimal, if any, side effects- its primary function is to save a life.”
New Orleans Emergency Medical Services, New Orleans Fire Department and local hospital emergency departments have been using naloxone to treat heroin and opiate overdoses successfully for years. In 2015, the State of Louisiana began allowing all physicians in Louisiana to prescribe naloxone to individuals who request it without examining the individual to whom it may be administered. This allows friends and family members of heroin addicts to have naloxone available and able to administer the antidote quickly, which will increase its effectiveness. Anyone prescribed naloxone should be educated about how to identify the signs of an overdose, administer the nasal spray and then to immediately call 9-1-1 after administering the dose.
Click here for information on substance abuse programs available or call (504) 658-4787.
Questions about this advisory or standing orders may be directed to the New Orleans Health Department at email@example.com or call (504) 658-4787.